Weekend Nightmare

iVillage Member
Registered: 03-25-2003
Weekend Nightmare
6
Tue, 05-20-2003 - 7:45am
Sunday was day 4 on seroquel for Jamie. I noticed after the first couple of days he was becoming more agressive was doing things out of character, like throwing rocks at cars driving up the street. Absolutely nothing could make him happy and he'd become a complete tyrant. The pinnacle of this was Sunday when he tried to jump out my livingroom window.

Yesterday I gave him no meds save a little bit of clonodine through the day to calm him down. He was a lot better. In fact he was better than on stimulants.

I don't know what I'm going to do. I'm so fed up. We've tried: Ritalin, Ritalin SR, Clonidine, Risperdal, disiprime, trazadone, chloryl hydrate, seroquel, atarax..I think that's it.

Nothing seems to work. The only thing to switch to now is dexedrine as a stimulant, but they don't want him to take a stimulant, and Depakote to start the mood stabilizer merry-go-round. As for antipsychotics, you can rule out seroquel and risperdol, doesn't leave much to choose from.

Anyway we'll have his pdoc appt today and see what happens.

Elspeth

iVillage Member
Registered: 04-01-2003
Tue, 05-20-2003 - 9:18am
Elspeth

Nothing to offer you except lots & lots of HUGS!!!!!!

Let us know what happens at his Dr's appt.

Susan

iVillage Member
Registered: 04-15-2003
Tue, 05-20-2003 - 10:08am
(((Hugs))), Elspeth. I'm sorry it's been so tough -- you and Jamie have been through a lot. Some people do get activated on Seroquel, and on other antipsychotics. When does he start the Depakote? It sounds like he really needs to get a mood stabilizer on board. Keep us posted on how the Depakote goes. A lot of people have great success with it, although anecdotally, it seems to be more effective with older than with very young kids. Is there any possibility of trying Trileptal? It's had quite a bit of success with the very young kids (including mine), has a low side effect profile, no weight gain, and no blood draws (although I recommend them to know what the ideal level is, since dosing changes as the child grows). One problem tho is that it tends to increase mania with each dose increase, then the child settles down to being better than before the dose increase.

Good luck with the pdoc appt today, and I really hope you're able to start a mood stabilizer soon. At least you know you can use the Clonidine in the meantime. We haven't used it in the day, but it's been a lifesaver for us at night! The insomnia was making us nuts.

Good luck!!

Melissa

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Tue, 05-20-2003 - 11:03am
He needs a mood stabilizer. That is the only thing that will help keep his moods in check. The anti psychotic wont do that.
Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Tue, 05-20-2003 - 11:10am
Joiner took Trileptal with no results. His doc did do blood draws for electrolytes, trileptal can effect the sodium level in the blood causing problems. We have also tried Neurontin with no results. Depakote has helped a lot, only it takes about a month to get into the system. The Blood draws are not bad at all for us, bribery can help with many things!!
iVillage Member
Registered: 04-15-2003
Tue, 05-20-2003 - 11:38am
Hi Kathy,

Just curious, what level of Trileptal was Joiner on? The magic number seems to be 900 mg/day when changes are really seen, and we're stable at 1200 mg/day. Glad to hear Depakote's working for Joiner!! Surprisingly, a number of the very young seem to be responding well to lithium too, although I think pdocs are much more reluctant to prescribe that. Whatever it takes, tho. I agree with the bribery -- and EMLA cream!!

Melissa

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Tue, 05-20-2003 - 2:45pm
Ya know, it was a year ago & I can not for my life remember what dose he was on. I think what happened was we upped it & took blood & the doc said his sodium levels were being effected by it. It just didn't do much for him. Joiner's psych said something about long time use of Lithium can effect something, can't remember exactly what. So I guess we are saving that for "teen" years, ICK HATE that word. Right now he is managable, annoying, but not raging, more manic than anything. It's tollerable, esp. duing the summer. School ended This past Fri, so we don't have that pressure on us anymore. YEAH!!!